Kentucky, 2007

Hail and Damaging Winds in Kentucky, November 14, 2007

November 14, 2007 · NWS LMK · 3 events in 1 county or zone

Another fast moving cold front with strong upper level support brought severe thunderstorms to parts of south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Another fast moving cold front with strong upper level support brought severe thunderstorms to parts of south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 14, 11:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 14, 11:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EST WED NOV 14 2007

.MORNING UPDATE...

AT NOON THE COLD FRONT LAY JUST TO THE NORTHWEST OF THE OHIO RIVER.
MADE FEW CHANGES TO THE FORECAST EARLIER THIS MORNING. EXPECT
INCREASING COVERAGE OF SHOWERS LATER THIS AFTERNOON...ESPECIALLY
SOUTH AND EAST OF A BARDSTOWN TO LEXINGTON LINE. WEAK SURFACE-BASED
INSTABILITY MAY ALLOW SOME EMBEDDED THUNDERSTORMS ACROSS SOUTH
CENTRAL KENTUCKY LATER THIS AFTERNOON.

WINDS WILL SHIFT TO THE NORTHWEST ACROSS SOUTHERN INDIANA LATER THIS
AFTERNOON. EVENING TEMPERATURES WILL DROP OFF RAPIDLY NORTHWEST OF
THE OHIO RIVER...BUT STAY RELATIVELY MILD THROUGH THE EVENING
FARTHER SOUTHEAST.

.SHORT TERM (TODAY THROUGH FRIDAY)...

FOG HAS NOT BEEN THAT MUCH OF A PROBLEM THIS MORNING AS SOUTHERLY
WINDS HAVE INCREASED IN RESPONSE TO AN APPROACHING COLD FRONT. THIS
FRONT CURRENTLY (07Z) LOCATED FROM WISCONSIN TO KANSAS WILL SWEEP
ACROSS THE LOWER OHIO VALLEY LATE THIS AFTERNOON AND EVENING.
SHOWERS AND EVEN A FEW THUNDERSTORMS WILL DEVELOP ACROSS THE
FORECAST AREA AHEAD OF THE FRONT. THE BEST INSTABILITY WILL BE
ACROSS SOUTHERN AND EASTERN KENTUCKY THIS AFTERNOON SO WE WILL
CONFINE THUNDER TO THAT AREA. THIS IS ALSO THE AREA WHERE THE
HEAVIEST RAIN SHOULD OCCUR. ACROSS SOUTH CENTRAL INDIANA AND IN
KENTUCKY ALONG THE OHIO RIVE AMOUNTS WILL BE LESS.

COLD AIR WILL ADVECT INTO THE REGION TONIGHT AND THURSDAY AS HIGH
PRESSURE DROPS INTO THE CENTRAL AND SOUTHERN PLAINS. SOME STRATO-CU
WILL COME IN WITH THE COLD AIR AND COVER MOST OF THE BLUEGRASS
REGION THURSDAY AFTERNOON. SKIES WILL CLEAR THURSDAY NIGHT WHICH
WILL ALLOW TEMPERATURES TO FALL INTO THE 20S FRIDAY MORNING. HIGHS
THURSDAY AND FRIDAY WILL REMAIN BELOW NORMAL WITH READINGS IN THE
UPPER 40S AND LOWER 50S.

LONG TERM (SATURDAY THROUGH TUESDAY):...

SATURDAY THROUGH TUESDAY:
THE PICTURE STARTS TO BECOME MORE FUZZY AGAIN. LIKE YESTERDAY...THERE
CONTINUES TO BE SIGNIFICANT MODEL TO MODEL AND RUN TO RUN DIFFERENCES
IN TIMING...TRACK AND STRENGTH OF A SERIES OF SHORTWAVES THAT COULD
IMPACT OUR REGION. THIS LACK OF CONTINUITY COUPLED WITH THE LACK OF
ANY DEFINITIVE HELP FROM TELECONNECTIONS LIKE THE AOA AND PNA...MAKE
THIS A FORECAST IS ISSUED WITH LOW CONFIDENCE.

WE MORE OR LESS TRIED TO START WITH THE HPC FCST TRENDS AND THEN
MADE SOME SIGNIFICANT ADJUSTMENTS FOR CONSISTENCY WITH SURROUNDING
FAS. CURRENT INDICATIONS ARE THAT ONE SHORT WAVE WILL SWING BY TO
OUR NORTH ON SATURDAY AND PUSH A COLD FRONT INTO THE REGION THAT
SLOWS AS A WAVE DEVELOPS ON THIS FRONT TO OUR SOUTH AND WE STAND A
CHANCE OF SOME FRONTAL PCPN DURING SATURDAY NIGHT FOLLOWED BY SOME
COLD OVERRUNNING PCPN ON SUNDAY INTO DAYTIME ON MONDAY. SHOULD THIS
SCENARIO MATERIALIZE...WE WILL HAVE MORE SEASONABLY COLD READINGS
FOR THE REST OF THE EXTENDED PERIOD EXCEPT FOR FINALLY WARMING A BIT
ON TUESDAY. --21

AVIATION (18Z TAFS)...

SCATTERED SHOWERS WILL DEVELOP NEAR OR SOUTHEAST OF SDF BY 19 TO
21Z...THEN MOVE SOUTH BY 23Z. SHOWERS AND A FEW THUNDERSTORMS WILL
BE MORE LIKELY AT LEX AND ESPECIALLY BWG LATER THIS AFTERNOON AND
EVENING.

EXPECT MVFR CIGS AT SDF AND LEX THROUGH LATE AFTERNOON...WITH CIGS
LOWERING TO 1K FEET IN ANY SCATTERED SHOWER ACTIVITY.

VFR CIGS AT BWG WILL DECREASE TO MVFR IN SCATTERED SHOWER ACTIVITY
BY LATE AFTERNOON. THEY WILL STAY MVFR AT BWG THROUGH 04Z OR SO.

BY 00Z AT SDF AND LEX...WINDS WILL SWITCH TO THE NORTHWEST AND MUCH
DRIER AIR WILL ARRIVE. CIGS SHOULD RISE TO VFR AFTER THIS TIME.

NORTHWEST WINDS WILL CONTINUE ALL NIGHT AT 10 TO 15 MPH...WITH GUSTS
INCREASING TO 25 MPH BY 18Z THURSDAY.

&&

LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

SHORT TERM...JSD
LONG TERM....JM
AVIATION...JSD
Hazardous weather outlook, Nov 14, 10:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EST WED NOV 14 2007

INZ076>079-083-084-089>092-KYZ023-025-029>040-042-043-151630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
MEADE KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-
SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-BOURBON KY-NICHOLAS KY-
1129 AM EST WED NOV 14 2007 /1029 AM CST WED NOV 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ024-026>028-041-045>049-053>057-061>067-070>078-081-082-151630-
BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY-FAYETTE KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1129 AM EST WED NOV 14 2007 /1029 AM CST WED NOV 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. IN
ADDITION TO DANGEROUS LIGHTNING...THE MAIN THREAT FROM ANY
THUNDERSTORMS WILL BE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 14, 12:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
142 PM EST WED NOV 14 2007

KYZ070-141930-
LOGAN-
1242 PM CST WED NOV 14 2007

...STRONG THUNDERSTORM TO MOVE ACROSS SOUTHERN LOGAN COUNTY...

AT 1234 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PEMBROKE...OR 8 MILES WEST OF ELKTON...AND
MOVING EAST AT 40 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  6 MILES SOUTH OF RUSSELLVILLE BY 105 PM CST.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
November 14, 1:00 PM CST
Where
Logan County, Olmstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.750, -87.020

Power lines were downed on top of a house.

Hail, Logan

When
November 14, 1:05 PM CST to 1:15 PM CST
Where
Logan County, Russellville to 2 mi S of Russellville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -86.880

Penny to nickel size hail fell in and near Russellville. Nickel size hail covered the ground to a depth of two inches in some spots.

Thunderstorm Wind, Logan

When
November 14, 1:05 PM CST to 1:15 PM CST
Where
Logan County, Russellville to 2 mi S of Russellville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.850, -86.880

Widespread thunderstorm wind damage occurred near and south of Russellville. Most of the damage was found over a half mile long area centered along Highway 431. A roof was partially removed from a barn. Top sections of some silos were ripped off. Several large trees were uprooted. A few street lamps were toppled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60187, 60186, 60188.